Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 35, NWS Aberdeen, SD

August 16, 2011Roberts County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Aug 16, 2011, 7:21 PM CDT for Roberts County, South Dakota. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2011, 7:21 PM CDT (00:21 UTC)
Expired
Aug 17, 2011, 9:22 AM CDT
In force
14 hr
Issued by
NWS Aberdeen, SD
Flood severity
Minor

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Minnesota River near Peever (PVRS2). The gauge peaked at 17.31 ft at Aug 16, 2011, 11:00 PM CDT.

actionminormoderate152008/1608/1708/18
Action stage
16 ft
Minor stage
17 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05290000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WGUS43 KABR 170021
FLWABR
BULLETIN-IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT TUE AUG 16 2011

...THE NATIONAL WEATHER SERVICE IN WFO ABERDEEN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...

  LITTLE MINNESOTA RIVER NEAR PEEVER 

.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THE NEXT 24 HOURS. ANY ADDITIONAL FUTURE PRECIPITATION COULD AFFECT 
THE FORECASTS. 
 
RECENT RUNOFF FROM HEAVY RAINS HAVE CAUSED THE LITTLE MINNESOTA RIVER
NEAR PEEVER TO RISE ABOVE THE 17 FOOT FLOOD STAGE. THE RIVER IS EXPECTED
TO RISE TO OVER 18 FEET BY WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...FLOOD WATERS CAN BE VERY DANGEROUS. NEVER DRIVE 
ACROSS A FLOODED ROAD...TURN AROUND DONT DROWN!

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR FAVORITE LOCAL MEDIA.

FOR ADDITIONAL INFORMATION...CHECK OUT OUR WEB SITE AT 
WWW.WEATHER.GOV/ABR...THEN LEFT CLICK ON THE RIVERS AND LAKES LINK.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED WEDNESDAY.

&&

SDC109-180421-
/O.NEW.KABR.FL.W.0035.110817T0021Z-110819T0218Z/
/PVRS2.1.ER.110816T2307Z.110817T1200Z.110818T0218Z.UU/
721 PM CDT TUE AUG 16 2011

THE NATIONAL WEATHER SERVICE IN WFO ABERDEEN HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LITTLE MINNESOTA RIVER NEAR PEEVER.
* AT 6:45 PM TUESDAY THE STAGE WAS 17.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 18.5 FEET BY 
  WEDNESDAY MORNING. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE
  WEDNESDAY LATE EVENING.
* AT 17.0 FEET...LEFT BANK BELOW GAGE BEGINS FLOODING. THIS IS THE 
  NEW GAGE SITE APPROX 1 MILE NORTH OF OLD SITE..  

$$



&& 

LOCATION FLOOD  LATEST OBSERVED   MAXIMUM FORECAST   RECENT OBSERVED
         STAGE  STAGE  TIME       STAGE   TIME       CREST TIME



LITTLE MINNESOTA
PVRS2    17.0   17.10 TUE 7 PM    18.5  WED 7 AM    14.4  TUE 5 AM
1 follow-up statement
958 
WGUS83 KABR 171422
FLSABR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 AM CDT WED AUG 17 2011


...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  LITTLE MINNESOTA RIVER NEAR PEEVER

.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THE NEXT 24 HOURS. ANY ADDITIONAL FUTURE PRECIPITATION COULD AFFECT 
THE FORECASTS. 
 
THE LITTLE MINNESOTA RIVER NEAR PEEVER HAS FALLEN JUST BELOW THE
FLOOD STAGE OF 17 FEET AND WILL CONTINUE TO FALL.

FLOOD WATERS CAN BE VERY DANGEROUS. AVOID DRIVING YOUR ONTO A FLOODED
ROADWAY AS IT ONLY TAKES A LIMITED AMOUNT OF FLOWING WATER TO LIFT A 
VEHICLE OFF THE ROAD.  

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR FAVORITE LOCAL MEDIA.

FOR ADDITIONAL INFORMATION...CHECK OUT OUR WEB SITE AT 
WWW.WEATHER.GOV/ABR...THEN LEFT CLICK ON THE RIVERS AND LAKES LINK.


SDC109-171452-
/O.CAN.KABR.FL.W.0035.000000T0000Z-110819T0218Z/
/PVRS2.1.ER.110816T2307Z.110817T0400Z.110817T1122Z.UU/
922 AM CDT WED AUG 17 2011

* AT 17.0 FEET...LEFT BANK BELOW GAGE BEGINS FLOODING. THIS IS THE 
  NEW GAGE SITE APPROX 1 MILE NORTH OF OLD SITE..  

$$


&& 

LOCATION FLOOD  LATEST OBSERVED   MAXIMUM FORECAST   RECENT OBSERVED
         STAGE  STAGE  TIME       STAGE   TIME       CREST TIME


LITTLE MINNESOTA
PVRS2    17.0   16.84 WED 9 AM    16.6  WED 1 PM    17.2  WED 2 AM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Aug 16, 3:03 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 16, 3:03 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
303 PM CDT TUE AUG 16 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FRONTAL BOUNDARY THROUGH ALL BUT THE FAR EASTERN CWA AS OF
20Z...WITH CLOUD COVER RAPIDLY DISSIPATING BEHIND IT. INSTABILITY
HAS INCREASED A BIT OVER THE CENTRAL CWA...BUT WITH THE FOCUS OF
THE FRONTAL BOUNDARY TO THE EAST...FEEL THAT PRECIPITATION CHANCES
HAVE WANED CONSIDERABLY FOR THE REST OF THE AFTERNOON AND
EVENING...AND HAVE REMOVED POPS. HIGH PRESSURE WILL SETTLE IN OVER
THE REGION TONIGHT...BRINGING DRIER AND COOLER AIR WITH IT. H85
TEMPS WILL FALL INTO THE +12 TO +16 RANGE BY MORNING...AND UNDER
MAINLY CLEAR SKIES...EXPECT TO SEE TEMPERATURES FALL INTO THE
UPPER 40S TO LOWER 50S TONIGHT. THE HIGH SLIDES TO THE SOUTHEAST
ON WEDNESDAY...ALLOWING FOR WAA TO REDEVELOP AND CONTINUE THROUGH
THE DAY THURSDAY BEFORE ANOTHER FRONTAL BOUNDARY DROPS OVER THE
STATE. H85 TEMPS RISE BACK INTO THE +20S BY THURSDAY...WITH NEAR
NORMAL HIGH TEMPERATURES EXPECTED ON WEDNESDAY AND ABOVE NORMAL
HIGH TEMPERATURES EXPECTED ON THURSDAY.

NEXT CHANCE FOR PRECIPITATION LOOKS TO ARRIVE LATE IN THE DAY
THURSDAY...BUT MODELS ARE HAVING A TOUGH TIME DECIDING JUST WHERE
AND IF THAT WILL HAPPEN. ECMWF KEEPS THINGS PRETTY MUCH DRY...THE
NAM IS HINTING AT A BAND OF PRECIPITATION SETTING UP ALONG THE
FRONT THURSDAY EVENING...AND THE GFS IS SHOWING A MORE WIDESPREAD
AREA OF RAIN FROM CENTRAL CANADA TO EASTERN KANSAS THURSDAY NIGHT.
THEREFORE...WILL JUST STICK WITH A SMALL POP FOR NOW AND ADJUST
AS LATER MODEL RUNS BECOME AVAILABLE AND HOPEFULLY COME INTO
BETTER AGREEMENT.

.LONG TERM...FRIDAY THROUGH TUESDAY
SCALED BACK ON POPS FRIDAY AND FRIDAY NIGHT AS MODELS ARE SHOWING
A SFC HIGH BUILDING INTO THE REGION WITH DRYING CONDITIONS. EC
STILL TRYING TO HANG ONTO SOMETHING SO DID LEAVE SLIGHT CHANCE
POPS IN ACROSS THE SOUTHWESTERN CWA. WILL LEAVE REST OF THE
FORECAST DRY FOR NOW AS UPPER LEVEL RIDGE BUILDS ACROSS THE
NORTHERN ROCKIES/HIGH PLAINS. GFS TRYING TO SHOW A SYSTEM SLIDING
THROUGH SATURDAY NIGHT INTO SUNDAY BUT NOT ANY SUPPORT FROM OTHER
MODELS SO WILL HOLD OFF ON ADDING POPS FOR THE TIME BEING.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CIGS WILL SLOWLY MOVE OUT OF KATY THRU THE LATE AFTERNOON
HOURS BEFORE VFR TAKES OVER THRU WEDNESDAY. ACROSS OTHER TAF
SITES...VFR CONDITIONS WILL PERSIST THRU WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 16, 4:38 AM CDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT TUE AUG 16 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT TUE AUG 16 2011 /338 AM MDT TUE AUG 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING CLUSTER OF THUNDERSTORMS OVER NORTHEASTERN SOUTH
DAKOTA WILL CONTINUE TO PUSH INTO WEST CENTRAL MINNESOTA THIS
MORNING. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED THIS MORNING.

A COLD FRONT WORKING ACROSS SOUTH DAKOTA TODAY COULD SPARK A FEW
AFTERNOON THUNDERSTORMS ACROSS THE VERY FAR NORTHEASTERN CORNER
OF SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. SEVERE WEATHER
POTENTIAL...HOWEVER...LOOKS THE BEST ACROSS MINNESOTA LATE THIS
AFTERNOON AND OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFF AND ON THUNDERSTORM CHANCES EXIST LATER IN THE
WEEK...WEDNESDAY EVENING AND OVERNIGHT...AND AGAIN THURSDAY NIGHT
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:54 PM CDTSevere Thunderstorm WarningABRJones51 min
Aug 17, 6:45 PM CDTSevere Thunderstorm WarningABRJones45 min

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.